Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

June 6, 1999Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 6, 1999, 2:26 PM CDT for Rock Island County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 2:26 PM CDT (19:26 UTC)
Expired
Jun 6, 1999, 3:15 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Rock Island County, IL

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:32 PM CDTHail 1Milan, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS1 KMLI 061929 RRA
SVRMLI
ILC161-062015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 315 PM CDT

* AT 227 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM IN THE VICINITY OF QUAD CITIES MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOLINE                                     AROUND 230 PM CDT
  EAST MOLINE                                AROUND 235 PM CDT
  SILVIS                                     AROUND 235 PM CDT
  HAMPTON                                    AROUND 240 PM CDT
  RAPIDS CITY                                AROUND 245 PM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS  ONE INCH HAIL HAS BEEN
REPORTED WITH THIS STORM IN SOUTH OF MILAN.

NICHOLS/FERRY


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:50 AM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, Jun 6, 2:50 AM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT SUN JUN 6 1999

UPPER AIR ANALYSIS THIS MORNING INDICATING LOW PRESSURE TROUGH
MOVING EAST AWAY FROM THE ROCKIES.  PRESSURE FALLS AHEAD OF SYSTEM
LESS THAN LAST NIGHT...SO EXPECT SOME SLOWING OF FORWARD SPEED IN
THE NEXT 12-24 HRS.  110KT JET INDICATED AT EXTNDG FROM ERN CO THRU
MN...AND NICE DIVERGENT FLOW OVER THE UPPER MIDWEST.  700MB THERMAL
RIDGE STILL IN PLACE OVER THE CWFA...WITH A +13 FROM LOCAL UPPER AIR
RUN.  LIKE LAST NIGHT...THIS SHOULD KEEP THE CURRENT THUNDERSTORM
ACTIVITY TO THE NORTHEAST OVER MINNESOTA AND WISCONSIN...WHERE CAP
IS NOT AS STRONG.  850MB ANALYSIS AND WV IMAGERY INDICATE THAT THIS
SYSTEM IS TAPPING THE GULF...AND THE ONLY THING KEEPING WIDESPREAD
CONVECTION FROM  FORMING IS THE KILLER CAP AT 700MB FROM LA TO IL.
SURFACE ANALYSIS INDICATING WARM FRONT WELL NORTH OF THE CWFA...AND
COLD FRONT STILL EXTENDING FROM KPIR TO KDDC...WELL TO THE WEST.  NO
ACTIVITY LIKELY TO OCCUR UNTIL LATE TODAY.

CONCERN THIS MORNING IS TIMING OF AFTERNOON/EVENING CONVECTION AND
MAX TEMPS TODAY.

MODELS THIS MORNING ARE GENERALLY HANDLING THINGS SIMILARLY...THOUGH
BY 48 DIFFERENCES SEEM TO BE IN THE STRENGTH OF THE EJECTING LOW.
AS OF 06Z THE NGM SEEMED TO BE VERIFYING THE BEST...MAINLY IN THE
POSITIONING OF THE SURFACE LOW...AND THE SHORTWAVE POSITIONING TO
OUR WEST AND NORTHWEST.  HAVE STAYED FAIRLY CLOSE TO IT.  TEMPS WILL
BE CLOSE TO SATURDAYS HIGHS WITH THE CONTINUED WAA COMPENSATING FOR
INCREASED CLOUD COVER- WILL HAVE TO PUT THAT HOT WORD IN THE ZONES.

CONVECTION THIS AFTERNOON HAS SEVERAL THINGS GOING FOR IT.  AT THIS
TIME THE RIGHT REAR QUADRANT OF THE UPR LEVEL JET SHOULD BE OVER THE
AREA.  MODELS INDICATE THE MAIN SHORTWAVE MOVES OVER THE AREA...AND
THAT THE CURRENT CAP WILL HAVE DISSIPATED BY THEN.  WHILE THE COLD
FRONT CURRENTLY OVER THE HIGH PLAINS NEVER APPEARS TO MAKE IT AS FAR
EAST AS THIS CWFA...PLENTY OF OTHER WEAK BOUNDARIES SHOULD BE AROUND
FOR CONVECTION TO FOCUS ON.  SPC DAY ONE OUTLOOK HAS SLIGHT RISK
OVER THE AREA- AND WILL NEED TO WORD THIS AFTERNOON AND TONIGHT IN
THE ZONES ACCORDINGLY.

FROM THEN ON...THE FORECAST APPEARS TO BE DRY UNTIL THE EXTENDED
PERIOD...WITH A SHARP RIDGE BUILDING OVER THE AREA TUESDAY...KEEPING
PRECIP CHANCES LOW UNTIL THURSDAY.  HOWEVER...THE WARM AND MUGGY
CONDITIONS SHOULD CONTINUE...WITH HIGHS CONTINUING TO RANGE IN THE
MID 80S TO NEAR 90.

.DVN...
IA...NONE.
IL...NONE.

LRE

In the hours before

Local storm report, Jun 6, 1:07 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1236 PM    BRIGHTON                  IA    60 MPH TSTM GUST
06/06/99   WASHINGTON

1250 PM    WASHINGTON                IA    2.75 INCH HAIL
06/06/99   WASHINGTON

1259 PM    MUSCATINE                 IA    59 MPH TSTM GUST
06/06/99   MUSCATINE
Local storm report, Jun 6, 1:07 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1236 PM    BRIGHTON                  IA    60 MPH TSTM GUST
06/06/99   WASHINGTON

1250 PM    WASHINGTON                IA    2.75 INCH HAIL
06/06/99   WASHINGTON

1259 PM    MUSCATINE                 IA    59 MPH TSTM GUST
06/06/99   MUSCATINE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:36 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island34 min
Jun 6, 2:30 PM CDTSevere Thunderstorm WarningDVNCarroll50 min
Jun 6, 2:30 PM CDTSevere Thunderstorm WarningDVNWhiteside50 min
Jun 6, 2:46 PM CDTSevere Thunderstorm WarningDVNMercer, Warren34 min
Jun 6, 3:13 PM CDTTornado WarningDVNStephenson47 min
Jun 6, 3:22 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Jun 6, 3:39 PM CDTSevere Thunderstorm WarningDVNHenderson46 min
Jun 6, 3:56 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island49 min
Jun 6, 4:01 PM CDTTornado WarningDVNMercer49 min
Jun 6, 4:18 PM CDTTornado WarningDVNWarren37 min
Jun 6, 4:51 PM CDTSevere Thunderstorm WarningDVNHenry34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.